What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 23, 1:30 PM MST, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 23, 1:30 PM MST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
230 PM MDT Sun Jul 23 2023
.SHORT TERM...(This evening through Monday)
Issued at 215 PM MDT Sun Jul 23 2023
It's hot.
Temperatures have jumped up into the upper 90s across the lower
elevations today, with a few cooler spots along the South Platte
River valley where we haven't quite mixed out yet. Temperatures
are a couple of degrees warmer than originally expected from
Boulder into Fort Collins - CoAgMet site at CSU sits at 99F, with
surrounding obs in this corridor in the 95-100F range.
Across the mountains, convection has gradually developed over the
past few hours, with this trend continuing for the next few hours.
No significant changes to the forecast for the evening with this
activity as it's largely on schedule.
The pattern won't change significantly over the next 36 hours or
so. The upper ridge centered over the Four Corners will continue
to drift east-southeastward towards northern New Mexico and
strengthen slightly. ECMWF Ensemble probabilities of >600 dam
500mb heights increases to 90% over that area by Monday
afternoon... which is impressive even for late July. For our
forecast area, a plume of moisture should rotate around the
north/west periphery of the ridge, leading to another day of
widely scattered afternoon convection, especially across the high
country. Any showers/storms that develop tomorrow will produce
more rainfall than today, but significant/heavy rainfall is not
anticipated.
The other concern for tomorrow will be continued above normal
temperatures. Guidance shows 700mb temperatures increasing ~1C
compared to today... meaning that triple digit highs are possible
across the urban corridor and plains. There is still some
uncertainty whether high cloud cover and/or outflow will keep us
just under the 100F mark and our official grids have a high of 99F
in Denver. Either way, it would be a good idea to limit outdoor
activities during the afternoon!
.LONG TERM...(Monday night through Sunday)
Issued at 1230 PM MDT Sun Jul 23 2023
The extended forecast period will be dominated by upper-level
ridging, with minor fluctuations in depth and position. This will
translate to above-normal temperatures on most if not all day
through next weekend.
The ridge axis will hold particularly strong on Tuesday and allow
robust heat, with highs in the upper 90's across the plains and
urban corridor, and 80's for most mountain communities. Moisture
will be limited and afternoon convection largely confined to the
higher terrain and foothills, with some high-based showers
potentially penetrating into the urban corridor.
Flattening of the ridge will provide for minor relief to the heat
beginning Wednesday, although temperatures will still climb above
90 degrees each afternoon. This should also permit a slight
incursion of higher PWAT values and marginal instability late and
into the weekend for a small bump in afternoon thunderstorm
chances for the lower elevations, but at the moment there isn't
much to point towards a significant/widespread severe weather
threat on any of the days. Still, with near-surface moisture
being rather lacking throughout the week, high-based convection
will be able to produce breezy outflow winds at times. With the
ridge keeping the jet stream due north of Colorado through most
of the period, winds outside of any thunderstorms will generally
be quite light and help taper fire weather concerns in the high
country where fuels have been drying more rapidly.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1138 AM MDT Sun Jul 23 2023
VFR through the TAF period with generally light winds. Main
concern will be high based showers and storms this afternoon and
again on Monday. Not expecting visibility/ceiling restrictions
with any convection but some brief gusty outflow winds will be
possible with a few gusts up to 25kt.
&&
.HYDROLOGY...
Issued at 1230 PM MDT Sun Jul 23 2023
Isolated afternoon thunderstorms will be possible most afternoons
in the high country, although coverage will be relatively limited
and most should not pose a significant threat of flash flooding
for the burn scars.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Hiris
LONG TERM...Rodriguez
AVIATION...Hiris
HYDROLOGY...Hiris/Rodriguez
Hazardous weather outlook, Jul 23, 10:04 AM MST, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1104 AM MDT Sun Jul 23 2023
COZ030>051-241715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1104 AM MDT Sun Jul 23 2023
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Isolated to scattered showers and thunderstorms are expected over
the mountains and foothills this afternoon and into this evening.
Some of these are expected to move across the Urban Corridor and
eastern plains. Gusty outflow winds are expected to accompany the
showers and thunderstorms, while only light rainfall is expected.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Hot weather will prevail through most of this upcoming week, with
the plains and I-25 Corridor reaching the mid to upper 90s most
days. A couple 100 degree readings can't be ruled out on Monday.
There will be scattered afternoon showers and thunderstorms over
the mountains Monday through Friday, with isolated late day
showers and thunderstorm for the plains. Most of the showers and
storms will only produce light rainfall, but strong, gusty
outflow winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
In the hours before
Local storm report, Jul 23, 1:50 PM MST, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
250 PM MDT Sun Jul 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM Hail 3 SE North Sterling Res 40.76N 103.23W
07/20/2023 E1.25 inch Logan CO Trained Spotter
Delayed report of large hail near the
intersection of County Road 46 and County
Road 37 with evidence of crop damage in this
swath. Relayed reports estimate that the
hail was quarter size but likely larger.
Time estimated by radar.
0215 PM Hail 5 NE Elizabeth 39.42N 104.55W
07/20/2023 E1.75 inch Elbert CO Public
Social media report of just larger than golf
ball sized hail just south of County Road
154 between County Roads 21 and 29. Time
estimated by radar.
0216 PM Hail 5 NE Elizabeth 39.42N 104.53W
07/20/2023 E1.50 inch Elbert CO Public
Combination of strong winds and large hail
damaged roofs, vehicles, and a greenhouse,
and also killed an unknown amount of
chickens. No estimate of wind speeds
provided. Photos and videos from the public
via social media. Time estimated by radar.
0403 PM Tstm Wnd Dmg 4 NW Columbine 39.63N 105.11W
07/20/2023 Denver CO Public
Photos and videos shared from the area noted
a few downed trees, shredded tree branches,
and flattened native grasses near the
intersection of Quincy and Kipling from a
brief microburst.
0405 PM Tstm Wnd Dmg 3 NNW Columbine 39.63N 105.09W
07/20/2023 Denver CO Public
Photo of a tree down onto a fence in the
Governors Ranch neighborhood. Time
estimated.
&&Special weather statement, Jul 23, 3:24 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Denver CO
424 PM MDT Sun Jul 23 2023
COZ035-036-039-040-043-232245-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
424 PM MDT Sun Jul 23 2023
...Scattered light showers will impact portions of southwestern
Weld, northwestern Arapahoe, Broomfield, Denver, northeastern
Jefferson, western Adams and eastern Boulder Counties through 445 PM
MDT...
At 421 PM MDT, Doppler radar was tracking showers with gusty winds
along a line extending from 5 miles south of Lyons to Broomfield to
Golden, or along a line extending from 30 miles south of Fort
Collins to 14 miles west of Denver. Movement was east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree branches and blow
around unsecured objects. The gusty winds are likely to
arrive well before any sprinkles or light rain.
Locations impacted include...
Denver, western Aurora, Lakewood, Thornton, Arvada, Westminster,
Boulder, Longmont, Broomfield, Commerce City, Northglenn, Brighton,
Englewood, Wheat Ridge, Lafayette, Golden, Louisville, Erie,
Greenwood Village and Evergreen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4026 10492 3987 10475 3963 10486 3964 10531
3989 10524 4025 10538
TIME...MOT...LOC 2221Z 272DEG 28KT 4015 10527 3990 10516 3971 10521
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BARJENBRUCHSpecial weather statement, Jul 23, 3:45 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
445 PM MDT Sun Jul 23 2023
COZ040-045-232315-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
445 PM MDT Sun Jul 23 2023
...Showers with gusty winds will impact portions of western
Arapahoe, Denver and western Adams Counties through 515 PM MDT...
At 443 PM MDT, Doppler radar was tracking gusty outflow winds from
weak showers along a line extending from near Todd Creek to 3 miles
south of Commerce City to 4 miles north of Greenwood Village.
Movement was east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree branches and blow
around unsecured objects.
Locations impacted include...
Denver, Aurora, Thornton, northeastern Centennial, Commerce City,
Northglenn, Brighton, Englewood, Greenwood Village, Federal Heights,
Denver International Airport, D.I.A Terminal and Concourses,
Sheridan, Bennett, Manila Village, Arapahoe Park, Watkins and
Buckley SFB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 10446 3974 10439 3957 10444 3958 10449
3959 10450 3966 10450 3965 10452 3958 10454
3958 10455 3963 10458 3961 10460 3959 10460
3960 10467 3961 10468 3961 10473 3960 10473
3964 10504 3996 10504
TIME...MOT...LOC 2243Z 267DEG 22KT 3996 10486 3982 10483 3968 10488
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BARJENBRUCH